Ipilimumab-induced Guillain-Barré Syndrome Presenting as Dysautonomia: An Unusual Presentation of a Rare Complication of Immunotherapy

    loading  Checking for direct PDF access through Ovid

Abstract

Immune-related adverse events are common and well-documented in patients treated with ipilimumab, a cytotoxic T-lymphocyte antigen-4 monoclonal antibody approved for the treatment of metastatic and stage III melanoma. Neurological complications are rare, but widely variable and potentially devastating. Here, we discuss a case of a patient who was treated with a single dose of ipilimumab for resected stage III melanoma. She subsequently developed pandysautonomia that manifested as a tonically dilated pupil, gastrointestinal dysmotility, urinary retention, and profound orthostatic hypotension. Guillain-Barré syndrome was diagnosed on electromyography. She was treated with intravenous immunoglobulin, droxidopa, and supportive care, with prolonged but eventual recovery. Given the broadening use of ipilimumab in the treatment of advanced and metastatic melanoma, awareness and recognition of its profound immune-mediated adverse effects are essential.

Related Topics

    loading  Loading Related Articles